ClickCease

Minor Fall Leads to Death in Patient Taking Pradaxa

In late 2011, an 83-year-old man was taken to the emergency room after falling. Shortly after his arrival, his initial scans revealed that he has been taking the blood thinner, Pradaxa. His scans showed a surprising amount of bleeding in the brain, according to a doctor at the hospital.

Soon after, the man fell into a deep coma. Scans showed that blood had nearly filled the left side of his brain and also a good portion of the right side.

He died not long after, prompting doctors at the hospital to publish a case report alerting physicians and patients to the risks of Pradaxa, including uncontrollable bleeding.

The study was published in the Journal of Neurosurgery. It adds to the growing concern about the drug at a time when similar medications are awaiting Food and Drug Administration approval.

Pradaxa was approved in late 2010 and was shown to be efficient at reducing the risk of stroke in some patients, more so than similar drugs. According to the authors, Pradaxa is easier for doctors to administer than warfarin, which can have negative reactions with food and other medicines.

Once a patient taking Pradaxa starts bleeding, it is seemingly irreversible due to the fact that there is “no known agent” to counteract the effects, according to a neurosurgery resident.

Medical professionals prescribe Pradaxa to prevent strokes and blood clots in people with atrial fibrillation. However, the drug works differently than warfarin, which can be blocked with a vitamin K injection.

According to the University study, the only recognized treatment for a Pradaxa induced bleed is dialysis, which takes place over hours and helps patients eliminate the drug through their kidneys.

Share